Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2003, 12:49 AM EST for Orange County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 12:49 AM EST (05:49 UTC)
- Expired
- May 10, 2003, 1:30 AM EST
- In force
- 41 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Orange County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3057 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS53 KLMK 100549
SVRLMK
INC117-100630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 AM EST SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 130 AM EST
* AT 1245 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ROLAND...OR ABOUT 55 MILES EAST OF
LAWRENCEVILLE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ORANGEVILLE...ABYDEL AROUND 100 AM EST
PAOLI AROUND 105 AM EST
ORLEANS AROUND 110 AM EST
LEIPSIC...SYRIA AROUND 115 AM EST
BROMER...MILLERSBURG AROUND 120 AM EST
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3853 8640 3856 8668 3867 8668 3869 8632
3854 8632
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:50 PM EST, 10 hours 59 minutes earlier.
Area forecast discussion, May 9, 1:50 PM EST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT FRI MAY 9 2003 .SHORT TERM... THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE THROUGH THE EVENING. THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF THE FORECAST AREA. MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE STORMS. THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE INTO A DRIER AND MORE STABLE NORTHWEST FLOW. MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES ON SUNDAY. .EXTENDED NOTES... GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN, WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED. THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY. LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT GIVEN TIME OF YEAR KEPT CHC TS IN FCST. .LMK...NONE. XXV/XVI
Hazardous weather outlook, May 9, 8:32 PM EST, 4 hours 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 850 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE, ANY STORMS WILL PRODUCE VERY INTENSE RAINFALL, ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE UNSTABLE AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT SEVERE WEATHER EVENT FOR THE AREA. A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS, AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM CLUSTER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT. SCHOLZ
In the hours before
Special weather statement, May 9, 7:56 PM EST, 4 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>025-028>036-038>041-045>048- 055>058-066>069-079-080-083>088-108>118-120-100130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 856 PM EDT FRI MAY 9 2003 THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON AND WASHINGTON IN EAST CENTRAL KENTUCKY SCOTT...FRANKLIN...FAYETTE...WOODFORD...ANDERSON...JESSAMINE... MERCER...MADISON...ESTILL...GARRARD AND BOYLE IN NORTHWEST KENTUCKY HANCOCK IN SOUTHEAST KENTUCKY MAGOFFIN...WOLFE...FLOYD...PIKE...LEE...BREATHITT...JACKSON... OWSLEY...KNOTT...PERRY...CLAY...LESLIE...LETCHER...KNOX...HARLAN AND BELL IN SOUTH CENTRAL KENTUCKY LINCOLN...CASEY...ROCKCASTLE...PULASKI...LAUREL...WAYNE...WHITLEY AND MCCREARY STUREY
Special weather statement, May 9, 8:43 PM EST, 4 hours 6 minutes before
KYZ055>057-066-067-100215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 943 PM EDT FRI MAY 9 2003 THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN EAST CENTRAL KENTUCKY MADISON...GARRARD AND BOYLE IN SOUTH CENTRAL KENTUCKY LINCOLN AND CASEY STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:33 AM EST | Severe Thunderstorm Warning | LMK | Washington | 42 min |
| May 10, 1:59 AM EST | Tornado Warning | LMK | Scott, Washington | 31 min |
| May 10, 2:03 AM EST | Tornado Warning | LMK | Scott, Washington | 27 min |
| May 10, 2:19 AM EST | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.